Nebraska, 2015

Hail in Nebraska, July 28, 2015

July 28, 2015 · NWS OAX · 1 event in 1 county or zone

Isolated thunderstorms moved into northeast Nebraska during the early morning hours of the 28th. The storms had developed over the western High Plains and were largely non-severe in northeast Nebraska, but one large hail report was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms moved into northeast Nebraska during the early morning hours of the 28th. The storms had developed over the western High Plains and were largely non-severe in northeast Nebraska, but one large hail report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 28, 2:00 AM CST, 21 minutes earlier.

Area forecast discussion, Jul 28, 2:00 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT TUE JUL 28 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 245 AM CDT TUE JUL 28 2015

LINE OF CONVECTION EXTENDED FROM EASTERN SOUTH DAKOTA INTO NORTH
CENTRAL NEBRASKA AT 07Z WITH ADDITIONAL DEVELOPMENT STARTING ALONG
THE NORTHWEST IOWA BORDER. COLD FRONT LAGGED THE CONVECTION
EXTENDING FROM CENTRAL SOUTH DAKOTA INTO WESTERN NEBRASKA.

MAIN QUESTION FOR NOW IS HOW LONG THIS COMPLEX HOLDS TOGETHER AS
IT MOVES INTO AREA OF WEAKER INSTABILITY ACROSS EASTERN NEBRASKA.
EXPECT SOME CHANCE OF THUNDERSTORMS IN ADVANCE OF THE FRONT TODAY
ALTHOUGH BECOMING MORE ISOLATED THROUGH THE MORNING AS LOW LEVEL
FLOW WEAKENS AND BECOMES SOUTHWESTERLY...BEFORE INCREASING IN
COVERAGE AGAIN IN THE AFTERNOON. LATEST RAP MOVES FRONT INTO
NORTHEAST NEBRASKA AROUND 13Z THEN REACHES FAR SOUTHEAST PART OF
THE CWA BY 23Z. RAIN COULD JUMP PARTS OF THE AREA TODAY BEFORE THE
CHANCE INCREASES AGAIN LATER THIS AFTERNOON AND TONIGHT EAST AND
SOUTH OF THE AREA WHERE BETTER INSTABILITY IN PLACE.

HOT AND HUMID TODAY IN SOUTHEAST AREAS WHERE FRONT COMES THROUGH
LATE IN THE AFTERNOON OR EARLY EVENING. COOLER AND LESS HUMID AIR
BEHIND THE FRONT TONIGHT AND WEDNESDAY BEFORE A RETURN TO WARMER
TEMPS ON THURSDAY AS SOUTHERLY FLOW RETURNS.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 245 AM CDT TUE JUL 28 2015

EXTENDED MODELS CONTINUE TO HOLD UPPER HIGH CENTER OVER THE
SOUTHWEST CONUS DURING THE PERIOD WITH SOME DIFFERENCE IN
AMPLITUDE OF THE PATTERN. GFS INDICATES MORE AMPLITUDE IN ITS
SOLUTION WITH EURO SHOWING A FLATTER FLOW ACROSS THE TOP OF THE
RIDGE. LATEST GUIDANCE SUGGESTS SEASONAL TEMPERATURES THROUGH THE
WEEKEND THEN SOMEWHAT COOLER FOR EARLY NEXT WEEK. BEST CHANCE OF
PRECIP COMES AROUND SUNDAY WHEN NEXT FRONT MOVES INTO THE AREA
WITH GFS SHOWINFG STRONGER COOLING WITH ITS MORE AMPLIFIED FLOW.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1138 PM CDT MON JUL 27 2015

AN AREA OF THUNDERSTORMS IS EXPECTED TO DRIFT SOUTHEAST THROUGH
THE OVERNIGHT AND EARLY MORNING HOURS AFFECTING ALL TAF SITES
THROUGH THE MORNING. DID PUSH BACK THE TIMING AS ALL MODEL
GUIDANCE IS HINTING AT SLOWER PROGRESSION. THERE ARE A FEW MVFR
CIGS AROUND THE AREA BUT NOT WIDESPREAD AT ISSUANCE TIME. SURFACE
COLD FRONT DROPS THROUGH THE REGION TUESDAY MORNING/AFTERNOON
TURNING SOUTHERLY WINDS AROUND TO THE NORTHWEST. STRONG
THUNDERSTORMS COULD FORM ALONG THE COLD FRONT AFTER 20-22Z...WHICH
COULD BE IN CLOSE PROXIMITY TO KOMA AND KLNK. DID ADD A PROB30
GROUP TO ACCOUNT FOR THIS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...KERN
Hazardous weather outlook, Jul 27, 5:52 PM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT MON JUL 27 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281400-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
652 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS MAY MOVE INTO THE REGION OVERNIGHT AS A
COLD FRONT MOVES TOWARD THE AREA. THERE WILL BE A SLIGHT RISK FOR
SEVERE STORMS NORTHWEST OF INTERSTATE 80...PRIMARILY IN NORTHEAST
NEBRASKA TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AS THE FRONT MOVES
THROUGH AND THEN SOUTH OF THE REGION TUESDAY NIGHT. THE BEST
THREAT FOR STRONG TO SEVERE STORMS WILL BE ALONG AND SOUTH OF
INTERSTATE 80.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS BOTH
TONIGHT AND TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR
TUESDAY...BUT SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER IF
IT OCCURS IN YOUR AREA.

DEWALD

In the hours before

Special weather statement, Jul 28, 1:43 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
243 AM CDT TUE JUL 28 2015

NEZ011-016-280830-
ANTELOPE NE-KNOX NE-
243 AM CDT TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE AND KNOX
COUNTIES UNTIL 330 AM CDT...

AT 242 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AVON TO 6 MILES
SOUTHWEST OF INMAN...AND MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CREIGHTON...VERDIGRE...ORCHARD...NIOBRARA...SANTEE...BRUNSWICK...
CENTER...WINNETOON...ROYAL...VERDEL...BAZILE MILLS...ASHFALL FOSSIL
BEDS STATE HISTORICAL PARK...THE HIGHWAY 14 AND 59 JUNCTION AND
LINDY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4288 9826 4284 9819 4284 9815 4277 9805
      4276 9802 4277 9794 4281 9789 4286 9787
      4284 9769 4225 9791 4224 9830 4285 9831
      4288 9829
TIME...MOT...LOC 0742Z 246DEG 22KT 4297 9814 4230 9859

MILLER

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
July 28, 2:21 AM CST
Where
Knox County, 1.23 mi SW of Verdigre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.590, -98.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586022.